Hail, Sterling
- When
- May 25, 6:00 PM CST
- Where
- Sterling County, 0.91 mi NE of Sterling City
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.840, -100.990
A severe thunderstorm produced large hail in Sterling County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A severe thunderstorm produced large hail in Sterling County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 25, 5:31 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 631 PM CDT MON MAY 25 2009 .DISCUSSION... READ 00Z AVIATION DISCUSSION BELOW. && .AVIATION... SCATTERED THUNDERSTORMS ACROSS WESTERN CONCHO VALLEY AND NORTHERN EDWARDS PLATEAU ARE EXPECTED TO CONTINUE OVER THE NEXT FEW HOURS...BUT SHOULD BEGIN TO DISSIPATE AFTER SUNSET. HAVE ADDED VCTS FOR KSJT...KSOA AND KJCT TERMINALS...BUT ALSO ADDED A TEMPO WITH TSRA FOR KSOA AND KJCT WHERE IS THE BEST CHANCE FOR TSRA ACTIVITY...EXPECT TEMPORARY MVFR CONDITIONS WHEN TSRA MOVE THROUGH THE MODELS SHOW MORNING STRATUS MOVING INTO THE NORTHWEST HILL COUNTRY AND PORTIONS OF NORTHERN EDWARDS PLATEAU BEFORE SUNRISE..SO HAVE EXPECT MVFR CONDITIONS BY 10Z AND VFR CONDITIONS RETURNING BY MID MORNING. A WEAK COLD FRONT IS EXPECT TO BEGIN TO PUSH INTO THE NORTHERN BIG COUNTRY LATE TOMORROW AFTERNOON BUT NOT AFFECTING ANY TERMINALS UNTIL AFTER 00Z/27. && .PREV DISCUSSION... /ISSUED 349 PM CDT MON MAY 25 2009/ SHORT TERM... A BROAD TROUGH AXIS IS SITUATED ACROSS THE WESTERN STATES WHILE A ZONAL FLOW IS ACROSS THE CENTRAL US. A FEW WEAK UPPER LEVEL DISTURBANCES WILL MOVE EAST AHEAD OF THE TROUGH. A FEW ISOLATED STORMS HAVE ALREADY DEVELOPED ALONG THE MOUNTAINS IN WEST TEXAS. VISIBLE SATELLITE SHOWS A CU FIELD OVER MUCH OF TEXAS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH SUNSET IN ASSOCIATION WITH A WEAK DISTURBANCE ALOFT...HAVE POPS ENDING BY MIDNIGHT. TUESDAY...A WEAK COLD FRONT WILL MOVE SOUTH INTO THE BIG COUNTRY DURING THE DAY. 12Z NAM/GFS NOT IN AGREEMENT WITH THE NAM BEING MORE AGGRESSIVE WITH BOTH THE TIMING THE FRONT AND PRECIPITATION. HAVE INCLUDED CHANCE FOR THUNDERSTORMS FOR THE BIG COUNTRY AND THEN INCREASED POPS IN THE AFTERNOON FOR THE REST OF WEST CENTRAL TEXAS. LONG TERM... THE PRIMARY FORECAST ISSUE FROM TUESDAY NIGHT TO THURSDAY NIGHT IS POPS. THE BEST RAIN CHANCE APPEARS TO BE TUESDAY NIGHT...AS THE TRAILING PORTION OF WEAK COLD FRONT SAGS SOUTH ACROSS WEST CENTRAL TEXAS. THE FRONT SHOULD BE NEAR THE VICINITY OF INTERSTATE 10 BY WEDNESDAY MORNING. THE SURFACE PRESSURE FIELD WEDNESDAY INTO THURSDAY IS RATHER WEAK. FRONT WILL BECOME DIFFUSE..AND MAY WASH OUT WITH LACK OF A TEMPERATURE DISCONTINUITY ACROSS IT. HAVE A POTENTIAL FOR A COUPLE OF WEAK DISTURBANCES...EMBEDDED IN THE FLOW ALOFT...TO MOVE ACROSS OUR REGION. THESE ARE DIFFICULT FOR THE MODELS TO RESOLVE...SO CONFIDENCE IN RAIN CHANCE IS LOW FOR ANY 12 HOUR PERIOD WEDNESDAY AND THURSDAY. THE GFS BRINGS A DISTURBANCE SOUTHEAST ACROSS THE NORTHERN HALF OF OUR AREA WEDNESDAY NIGHT...BUT THIS MAY HAVE A CONVECTIVE FEEDBACK ISSUE. THE ECMWF AND GFS INDICATE SHORTWAVE RIDGING ACROSS OUR AREA FRIDAY AND SATURDAY. BY SUNDAY THE GFS HAS WEAK SHORTWAVE ENERGY UNDERCUTTING AN UPPER RIDGE FROM THE SOUTHERN ROCKIES TO THE INTERMOUNTAIN WEST. BUT THE MODEL KEEPS OUR AREA DRY. THE ECMWF HAS STRONGER SHORTWAVE MOVING EAST INTO TEXAS WITH QPF SUNDAY AND MONDAY. DECISION AT THIS POINT IS TO GO WITH A DRY FORECAST FROM FRIDAY THROUGH THE WEEKEND...WITH UNCERTAINTY ON HOW THE PATTERN WILL EVOLVE. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 68 92 62 82 61 / 20 40 40 20 20 SAN ANGELO 67 94 64 85 61 / 20 30 40 20 20 JUNCTION 69 92 66 87 62 / 20 20 40 20 20 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/28
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 231 PM CDT MON MAY 25 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-261945- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 231 PM CDT MON MAY 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING MAINLY ACROSS THE EDWARDS PLATEAU AS A WEAK UPPER LEVEL DISTURBANCE MOVES ACROSS SOUTHWEST TEXAS. ALTHOUGH THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS...OCCASIONAL LIGHTNING AND HEAVY RAINFALL WILL BE POSSIBLE. THE AREA MOST LIKELY TO SEE THESE STORMS WILL BE ALONG AND WEST OF A MERTZON TO SONORA LINE. THE THUNDERSTORMS ARE EXPECTED TO DISSIPATE AFTER SUNSET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF WEST CENTRAL TEXAS TUESDAY THROUGH FRIDAY AS A SERIES OF WEAK UPPER LEVEL DISTURBANCES MOVE ACROSS THE AREA. THE BEST CHANCE OF THUNDERSTORMS WILL BE LATE TUESDAY AFTERNOON INTRO EARLY WEDNESDAY AS A WEAK COLD FRONT MOVES INTO THE AREA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW THUNDERSTORMS COULD APPROACH SEVERE LIMITS WITH GUSTY WINDS AND HAIL AS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME. 08
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 343 PM CDT MON MAY 25 2009 TXZ076-252145- CROCKETT TX- 343 PM CDT MON MAY 25 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT FOR CROCKETT COUNTY... AT 334 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 4 MILES NORTH OF BAKERSFIELD...MOVING NORTHEAST AT 20 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED ABOUT 15 MILES SOUTH OF BAKERSFIELD...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... NORTHWESTERN CROCKETT COUNTY. PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 450 PM CDT MON MAY 25 2009 TXZ076-252245- CROCKETT TX- 450 PM CDT MON MAY 25 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 545 PM CDT FOR CROCKETT COUNTY... AT 449 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR ABOUT 17 MILES SOUTH OF SHEFFIELD...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... SOUTHWESTERN CROCKETT COUNTY. PEA TO DIME SIZE HAIL AND WIND GUSTS TO 55 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. LACY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 649 PM CDT MON MAY 25 2009 TXZ076-260045- CROCKETT TX- 649 PM CDT MON MAY 25 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 745 PM CDT FOR CROCKETT COUNTY... AT 647 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR OVER EAST CENTRAL TERRELL COUNTY...OR ABOUT 28 MILES SOUTH OF SHEFFIELD...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... FAR SOUTHWESTERN CROCKETT COUNTY. DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. AT THIS TIME...IT APPEARS THAT THE STRONGEST PART OF THIS STORM WILL MOVE IN VAL VERDE COUNTY. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. LACY
The San Angelo radar (KSJT), 70 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170766.